Michigan, 2017

Damaging Winds in Michigan, June 10, 2017

June 10, 2017 · NWS MQT · 6 events in 3 counties and zones

A cold front moving through a warm and unstable air mass produced severe thunderstorms over northwest Upper Michigan on the evening of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a warm and unstable air mass produced severe thunderstorms over northwest Upper Michigan on the evening of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 10, 6:58 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 10, 6:58 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
758 PM EDT Sat Jun 10 2017

.SHORT TERM...(This evening through Sunday)
Issued at 336 PM EDT SAT JUN 10 2017

Through the afternoon hours, surface low pressure continued to lift
northeast into Ontario, with a trailing cold front traversing north
central Minnesota. Ahead of this front, a few elevated thunderstorms
developed earlier this morning across the west along the edge of
850mb moisture transport. As the warm sector spread northeast across
Upper Michigan today, skies began to clear thanks to a stout EML
advecting overhead. Strong and gusty southwest winds were observed
across much of the area allowing the warm air aloft to mix down to
the surface allowing temperatures to climb into the upper 80s.
Downsloping effects have allow temperatures to push towards the 90
degree mark across far north central portions of the area. Further
to the east, modified air off of Lake Michigan kept temperatures
much cooler.

Late this afternoon/evening, the strong and gusty southwest winds
are expected to continue and look to remain on track for decreasing
in speed as we lose diurnal mixing late this evening. Therefore, do
not plan on making any adjustments to the inherited wind advisory.
Also, these strong and gusty southwest winds running up the main axis
of Lake Michigan will allow the high swim risk to continue through
the end of the day across the northern shores of Lake Michigan.

The concern then turns to the threat for severe weather this
evening/tonight. Ahead of the cold front, surface dew points have
climbed into low to mid 60s allowing MUCAPES to climb into the 1000-
2000 J/kg range this afternoon across western portions of the area.
One of the big concerns with convective initiation remains the
strong capping that is in place, as evident by clearing across much
of the area today; however, with strong moisture transport lifting
northeast along the cold front and a mid-level jet streak progged to
lift across the area, expect the cap to erode/weaken later this
afternoon and allow for at least some isolated storms to develop.
This subtle shortwave will allow for effective shear values to
increase to 50-60 knots this evening. The combination of shear and a
modestly unstable airmass will allow for any convection that does to
become severe as updrafts should be more than capable of rotating.
While large hail and damaging winds look to be the main hazards with
these storms, rotating updrafts may be able to take advantage of the
low-level shear and lowering LCLs initially to warrant at least a
mention of a low tornado potential across the western portions of
Upper Michigan. While convection looks more likely, the best chances
will likely be along the nose of the MUCAPE and theta-e gradient,
which would favor western portions of Upper Michigan, but especially
the southwest. Later tonight any storms that move into central
portions of the area will still be strong to possibly severe, but
with the main shortwave lifting northeast of the area and the mid-
level flow will become more parallel to front, the forcing will
weaken and the coverage should diminish.

Through the early Sunday morning hours, the front will continue to
push south into Wisconsin and lower Michigan, but it is expected to
retreat back north later in the day on Sunday. This will bring back
chances for thunderstorms across the area. There is some fairly
decent disagreement in how far south the front will get tonight;
therefore, if the front takes the furthest south solution, it may
not lift back north as early as denoted within the ongoing forecast.
Whether or not we see any severe weather will also depend on how far
north this front can get during the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 336 PM EDT SAT JUN 10 2017

Sunday night... 500mb ridge positioned across the mid-atlantic will
maintain a tight southwest gradient across the upper midwest Sun
ngt. Operational guidance continues to prog a trough axis pivoting
east across the Northern Plains/Upper Midwest with a northward
lifting quasi-stationary boundary across Northern Minnesota and
Wisconsin. This could help prolong convective trends from the
afternoon into the evening hours across the western/central U.P.

Have nudged higher the prob of thunder, with slightly increased POPs
through Sun eve towards categorical; however, with expected
increasing cloud cover it is possible this could dampen
coverage/intensity of convection. Temps will struggle to radiate Sun
ngt, and likely remain mild in the low 60s to perhaps around 60 and
could see several degrees warmer as well depending on placement of
boundary and prior convection.

Monday through Tuesday... 500mb ridge is progged to relax slightly
then re-build Mon ngt/Tue across the Northern Plains. This will
deflect the trough axis north of the region with a secondary trough
axis lingering across the Northern Rockies. Weak surface ridge will
push the quasi-stationary boundary back south briefly Mon and
displace the higher POPs along and south of the boundary. Then with
the ridge building north again Tue this will push the POPs back
north Tue. Temps will warm again into the upper 70s to low 80s with
south/southeast flow, this will help keep the Lake Michigan coastal
areas several degrees cooler.

Wednesday through Friday... Ensembles continue to show good
agreement with minimal spread amongst solutions in the Wed/Thur
timeframe. Guidance indicates ridging trying to develop across the
Western CONUS, which should allow temps to relax from above normal
temps to more seasonal towards the end of next week. Periodic
chances for showers and thunderstorms will persist through the bulk
of the extended periods, with the best chances being Wed/Thur
morning and again later Fri into Sat.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 757 PM EDT SAT JUN 10 2017

Main concern through midnight at the terminals is strong/gusty
winds. As daytime heating ends, could also see LLWS with SW-W winds
40-50 kts off the sfc. Winds should diminish significantly at all
terminals after midnight as sfc high pressure ridge slides across.
Still a conditional threat of thunderstorms rest of this evening as
cold front works through, especially at CMX rest of the evening.
Conditions through the TAF period will remain VFR, except possible
MVFR conditions developing late on Sun afternoon at IWD as rain and
some thunderstorms begin to move into the area from the southwest.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 336 PM EDT SAT JUN 10 2017

Southwest winds 20 to 30 knots will become westerly tonight as a
cold front pushes southeast across the Upper Great Lakes. By Sunday,
winds are expected to be around 10 to 20 knots, before decreasing
further to around 10 to 15 knots into early next week. By the middle
of next week, winds are expected to increase to around 20 to 30
knots, before diminish to under 20 knots through the end of the
week.

Later this afternoon into the overnight hours, a few severe storms
will be possible across the western and north central half of the
lake. Strong winds and hail will be the primary threats with any of
this thunderstorm activity. The increase in low-level moisture will
also allow for fog to develop across the lake tonight in areas and
may linger through Sunday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     MIZ001>007-009-010-084-085.

  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
  Gale Warning until 11 PM EDT this evening for LSZ250-251.

  Gale Warning until 8 PM EDT this evening for LSZ247>249.

Lake Michigan...
  Gale Warning until 11 PM EDT this evening for LMZ248-250.

&&

SHORT TERM...Ritzman
LONG TERM...Beachler
AVIATION...JLA
MARINE...Ritzman
Hazardous weather outlook, Jun 10, 2:43 PM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
343 PM EDT Sat Jun 10 2017

MIZ014-111945-
Southern Schoolcraft-
343 PM EDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Michigan beaches of
southern Schoolcraft county through this evening. For more
details see the latest Beach Hazard Statement.

A few strong thunderstorms are possible this evening that could
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms are expected late Sunday afternoon through
Sunday Night. Some of the storms could be strong to severe with
large hail and damaging winds. Heavy rainfall will also be
possible.

Additional thunderstorms are possible at times Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ011>013-111945-
Dickinson-Menominee-Delta-
343 PM EDT Sat Jun 10 2017 /243 PM CDT Sat Jun 10 2017/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Southwest winds may gust to 40 mph this evening.

A few severe storms are possible this evening. The main hazards
would be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms are expected Sunday afternoon through Sunday
Night. Some of the storms could be strong to severe with large
hail and damaging winds. Heavy rainfall will also be possible.

Additional thunderstorms are possible at times Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-111945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
343 PM EDT Sat Jun 10 2017 /243 PM CDT Sat Jun 10 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Southerly gale force gusts to 35 knots are expected over south
central and eastern Lake Superior this evening.

A few strong to severe thunderstorms are possible after 6 pm
through later tonight that could produce damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times Sunday through Thursday.
There could be strong storms late Sunday afternoon into Sunday
night then again Monday night into Tuesday.

Fog could become dense late tonight through Monday morning.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-111945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
343 PM EDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

A few strong storms are possible this evening that could produce
damaging winds and large hail.

Gale force gusts to 35 knots are expected this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times Sunday through Thursday. There
could be strong storms late Sunday afternoon into Sunday night then
again Monday night into Tuesday.

Fog could be dense at times late Sunday afternoon through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>007-009-010-084-085-111945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Southern Houghton-Northern Schoolcraft-
343 PM EDT Sat Jun 10 2017 /243 PM CDT Sat Jun 10 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible tonight that
could produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times Sunday through Thursday.
There could be strong storms late Sunday afternoon into Sunday
night then again Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Beachler

In the hours before

Local storm report, Jun 10, 3:45 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     NON-TSTM WND GST 4 SE NEWBERRY           46.31N 85.46W
06/10/2017  M52 MPH          LUCE               MI   AWOS

            PEAK GUST SO FAR TODAY.

0320 PM     NON-TSTM WND GST MUNISING                46.41N 86.65W
06/10/2017  M46 MPH          ALGER              MI   ASOS

            PEAK GUST SO FAR TODAY.

&&
Local storm report, Jun 10, 4:21 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
521 PM EDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND GST 1 NW KINGSFORD          45.82N 88.11W
06/10/2017  M40 MPH          DICKINSON          MI   ASOS

            PEAK GUST SO FAR TODAY.

0445 PM     NON-TSTM WND GST 1 WNW MENOMINEE         45.13N 87.64W
06/10/2017  M39 MPH          MENOMINEE          MI   AWOS

            PEAK GUST SO FAR TODAY.

&&
Local storm report, Jun 10, 5:06 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
606 PM EDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND GST 5 NW BESSEMER           46.53N 90.13W
06/10/2017  M44 MPH          GOGEBIC            MI   AWOS

            PEAK GUST SO FAR TODAY.

&&

KLUBER
Special weather statement, Jun 10, 5:52 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Marquette MI
652 PM EDT SAT JUN 10 2017

MIZ001-102345-
Keweenaw MI-
652 PM EDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR ISLE ROYALE UNTIL 745 PM EDT...

At 650 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Thunder Bay Ontario, or 34 miles northwest of
Siskiwit Lake, moving east at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mott Island Park Headquarters, Siskiwit Lake, Rock Harbor and Mount
Desor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4819 8832 4813 8833 4789 8869 4776 8907
      4779 8922 4790 8935 4792 8934 4819 8871
TIME...MOT...LOC 2250Z 272DEG 60KT 4821 8949

Kluber
Special weather statement, Jun 10, 7:45 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
845 PM EDT SAT JUN 10 2017

MIZ001-003-110130-
Keweenaw MI-Houghton MI-
845 PM EDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHERN HOUGHTON
COUNTIES UNTIL 930 PM EDT...

At 844 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Calumet to 12 miles west
of Redridge. Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Houghton, Calumet, Eagle Harbor, Copper Harbor, Eagle River,
Hancock, Laurium, Lake Linden, South Range, Brockway Mountain, Bete
Grise, Houghton County Airport, Lac La Belle, Dollar Bay, and Mohawk.

LAT...LON 4742 8752 4728 8798 4706 8828 4709 8898
      4748 8829 4752 8795
TIME...MOT...LOC 0044Z 258DEG 47KT 4732 8853 4717 8902

Kluber
Special weather statement, Jun 10, 8:01 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
901 PM EDT SAT JUN 10 2017

MIZ002-003-084-110145-
Ontonagon MI-Houghton MI-Southern Houghton MI-
901 PM EDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUGHTON AND NORTHERN
ONTONAGON COUNTIES UNTIL 945 PM EDT...

At 900 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Redridge to 15 miles north of
Bessemer. Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ontonagon, Chassell, South Range, Rockland, Mass City, Nisula,
Silver City, Greenland, Twin Lakes, Jacobsville, Fourteen Mile
Point, Lake of the Clouds, Victoria Dam, Tapiola, White Pine, Winona
and Alston.

LAT...LON 4670 9017 4690 8956 4691 8948 4712 8889
      4704 8817 4685 8847 4694 8845 4694 8855
      4685 8855 4685 8868 4673 8868 4666 8880
      4669 8987 4677 8988 4670 8999
TIME...MOT...LOC 0100Z 263DEG 49KT 4709 8908 4670 9014

Kluber

The radar

The Marquette radar (KMQT), 111 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houghton

When
June 10, 8:03 PM EST to 8:08 PM EST
Where
Houghton County, 4.55 mi NNW of Boston
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
47.240, -88.570

Trees were reported down on power lines and across Highway M-203. Time of the report was estimated from radar.

Thunderstorm Wind, Houghton

When
June 10, 8:07 PM EST to 8:12 PM EST
Where
Houghton County, 0.69 mi N of Laurium
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
47.240, -88.450

Power lines were reported down in Calumet. Time of the report was estimated from radar.

Thunderstorm Wind, Houghton

When
June 10, 8:07 PM EST to 8:11 PM EST
Where
Houghton County, 0.94 mi E of Calumet
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
47.250, -88.450

There was a public report of a metal shed flipped over in Calumet by thunderstorm winds.

Thunderstorm Wind, Houghton

When
June 10, 8:15 PM EST to 8:18 PM EST
Where
Houghton County, Houghton
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
47.120, -88.580

A tree was reported down across Highway M-26. Time of the report was estimated from radar.

Thunderstorm Wind, Ontonagon

When
June 10, 9:01 PM EST to 9:06 PM EST
Where
Ontonagon County, 4.32 mi E of Simar
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
46.760, -88.910

There was a delayed report of multiple trees down on Forest Highway 16 in Ontonagon County between Mass City and Nisula. Time of the report was estimated from radar.

Thunderstorm Wind, Baraga

When
June 10, 9:15 PM EST to 9:18 PM EST
Where
Baraga County, 0.69 mi N of L Anse
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
46.760, -88.450

There was a delayed report from the Baraga County Fire Department of small trees blown over and branches broken off trees in L'anse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707395, 707400, 707401, 707399, 707409, 707403.